Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 22, 2017, 8:56 PM EDT for Sullivan County, New York. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2017, 8:56 PM EDT (00:56 UTC)
- Expired
- Aug 22, 2017, 9:15 PM EDT
- In force
- 19 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sullivan County, NY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 4:19 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:49 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 22, 6:49 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 649 PM EDT Tue Aug 22 2017 .SYNOPSIS... A cold front will sweep through the area tonight with strong to severe thunderstorms affecting portions of the region through this evening. Pleasant weather will return on Wednesday with clearing skies and lower humidities. Clouds and a few sprinkles will be possible again on Thursday. && .NEAR TERM /THROUGH WEDNESDAY/... Tornado threat looks to be over across our western CWA and have canceled the Tornado Watch across the Finger Lakes and portions of the Central Southern Tier west of Binghamton. Plume of anomalous PWAT air with best dynamic forcing was in the process of sliding across CNY/NEPA with widespread light to moderate rain and embedded thunderstorms. Aside from a minor potential for severe storm activity east of I-81, the threat should be waning everywhere within the next 3-4 hours and aside from lingering isolated to scattered shower, or storm activity...the bulk of the overnight hours look to be rain free in most areas. Have continued working on adjusting PoP trends to reflect latest thinking. As far as flash flooding is concerned, we think this system will be progressive enough to mitigate a serious concern...however the high PWATs and surface dewpoints around 70F have been efficient enough to bring some areas around 1.5 inches in less than an hour. No water problems noted...but will still have to watch our urban areas for +RA through about midnight. Wednesday will be post frontal and breezy with modest cold advection and drier dewpoints. Temperatures in the 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... A broad trof remains over the region during this time as high pressure builds in from the Great Lakes. This will force our area to be under cool northerly advection and thus marginally unstable across CNY due to lake temperature differentials and colder air aloft. Diurnal heating and some weak waves rotating around the broad trof could trigger widely scattered showers and sprinkles on Thursday. Nearly Fall like temps with highs in the 70s and lows in the 50s...possibly even some upper 40s in the colder rural areas. && .LONG TERM /FRIDAY THROUGH TUESDAY/... High pressure builds in for a rather uncharacteristic mainly rain free extended period of time for these parts. Mainly dry weather and unseasonably cool conditions should prevail through the weekend and into early next week within a pattern such as what is being shown. Several of the medium range models are trying to float some tropical systems into the Gulf States and offshore of the SE Atlantic early next week. Although these appear to be a non-issue for us at this time, the model trends do bear close monitoring for any changes. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Airports will be affected by thunderstorm activity into early evening, followed by ceilings varying on the VFR-MVFR edge for a time tonight. Gradual clearing is expected overnight with the potential for patchy fog, although drier air moving into the area may alleviate very dense fog. Breezy and drier on Wednesday with broken VFR ceilings developing after 14Z. Winds S-SW 15-30 KTS becoming W-NW around 10 KTS tonight and then NW 10-20 KTS and gusty on Wednesday. Winds variable with possible gusts in excess of 50 KTS in any thunderstorms tonight. Outlook... Wednesday through Sunday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB LONG TERM...JAB AVIATION...JAB
Hazardous weather outlook, Aug 22, 6:32 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 632 PM EDT Tue Aug 22 2017 NYZ009-024-036-037-045-046-055-056-PAZ038-039-232245- Northern Oneida-Chemung-Madison-Southern Oneida-Chenango-Otsego- Tioga-Broome-Bradford-Susquehanna- 632 PM EDT Tue Aug 22 2017 ...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely for the next few hours. NYZ015>018-022-023-025-044-232245- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins- Cortland- 632 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Lingering showers, and some isolated thunderstorms will continue this evening, but significant severe weather is no longer expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ057-062-PAZ040-043-044-047-048-072-232245- Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 632 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening.
In the hours before
Special weather statement, Aug 22, 4:18 PM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
418 PM EDT TUE AUG 22 2017
NYZ009-222045-
Northern Oneida NY-
418 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN ONEIDA COUNTY UNTIL
445 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alder Creek, or 11 miles southeast of Boonville, moving east at 45
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Remsen, Prospect, Hinckley and Woodgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4360 7511 4333 7508 4331 7511 4331 7514
4330 7515 4329 7520 4355 7522 4361 7511
TIME...MOT...LOC 2017Z 248DEG 41KT 4342 7512
KAHLocal storm report, Aug 22, 4:58 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
458 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL VERONA 43.13N 75.58W
08/22/2017 M1.75 INCH ONEIDA NY BROADCAST MEDIA
&&
JMLSpecial weather statement, Aug 22, 5:00 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
500 PM EDT TUE AUG 22 2017
NYZ018-036-222130-
Onondaga NY-Madison NY-
500 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN MADISON AND
NORTHERN ONONDAGA COUNTIES UNTIL 530 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camillus, or near Baldwinsville, moving east at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, De Witt, Lysander, Sullivan, Van
Buren, Baldwinsville and North Syracuse.
A tornado watch remains in effect until 900 PM EDT for central New
York.
LAT...LON 4320 7608 4316 7589 4303 7583 4296 7646
4301 7646 4301 7650 4310 7650 4311 7647
4322 7648 4323 7630 4320 7627 4322 7626
4324 7627 4320 7622 4322 7620 4326 7621
4326 7619
TIME...MOT...LOC 2100Z 260DEG 50KT 4307 7636
PCFSpecial weather statement, Aug 22, 5:24 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
524 PM EDT TUE AUG 22 2017
NYZ009-018-036-037-222200-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
524 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 600 PM
EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or 13 miles southeast of I-81 Exit 32, moving east at
40 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Rome, Sullivan, Oneida, Lenox, Vienna, Chittenango, Canastota,
Manlius, Fayetteville and Minoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4340 7569 4303 7559 4301 7600 4319 7603
4318 7601 4318 7594 4316 7592 4316 7588
4332 7587 4332 7588 4335 7587
TIME...MOT...LOC 2124Z 264DEG 48KT 4316 7592
KAHLocal storm report, Aug 22, 6:01 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST CORTLAND 42.60N 76.18W
08/22/2017 E60 MPH CORTLAND NY TRAINED SPOTTER
&&
JMLLocal storm report, Aug 22, 7:25 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
725 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG EARLVILLE 42.74N 75.55W
08/22/2017 MADISON NY EMERGENCY MNGR
TREES AND WIRES DOWN
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:23 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 37 min |
| Aug 22, 9:00 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 15 min |
| Aug 22, 8:14 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 2 hr |
| Aug 22, 8:28 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.